Questions?
(888) 391-1315

FDA Report Shows New Health Risk Signals for Several Prescription Drugs

The U.S. Food and Drug Administration last week released its latest Potential Signals of Serious Risks & New Safety Information report, and in the process identified a number of new health concerns with many popular prescription drugs.

The quarterly reports, which are mandated by the 2007 Food and Drug Administration Amendments Act, are based on bi-weekly reviews of the Adverse Event Reporting System.

In the event the agency spots a trend of side effects for any given drug or class of drugs that hasn’t previously been disclosed to the public, they include that drug on the report pending further review.

And, although the FDA cautions that the presence of a drug on the list doesn’t necessarily mean there is a direct causal relationship with the listed side effect, these reports can serve as an early warning system for health risks that may have yet to be identified through clinical trials.

The latest report was for the period of October 2017 through December 2017. And making the list this time were drugs used to treat spider and varicose veins, a number of muscle relaxants, a drug injected for stress tests, an asthma medication, an entire class of diabetes drugs, and a medication used to treat irritable bowel syndrome.

And, the severity of potential side effects range from simple allergic reactions to gangrene and serious heart risks.

 

Asclera & Sotradecol Linked to Heart Problems

First in the report were Asclera and Sotradecol, two drugs used as injectables in sclerotherapy treatment for varicose veins and spider veins.

According to the FDA, adverse event reports have linked the two drugs to heart problems. After conducting a review, the agency has ordered the manufacturers to add warnings for arterial embolism, or sudden blood clots.

 

Lexiscan Linked to Serious Cardiac Side Effects

The FDA report also listed side effect concerns for Lexiscan, a drug administered via IV to increase blood flow during a stress test in those patients that cannot undergo sufficient exercise.

The Potential Signals report stated that Lexiscan has been associated with a higher than normal number of complaints for serious cardiac problems in those patients who’ve been given the drug for longer than 10 seconds.

The most common serious cardiac events are myocardial infarctions, or heart attacks, which occur when there is a stoppage of blood flow to the heart. The FDA stated it is evaluating the need for additional regulatory action.

 

Diabetes Drugs Linked to Skin Reactions

The next medications of note were a group of metformin-based diabetes medications that the agency said were linked to a higher than normal number of serious skin reactions.

Included in this group were Fortamet, Glucophage, Glumetza and Riomet.

The FDA said it is evaluating the need for more regulatory action for these side effects.

 

Muscle Relaxants Linked to Serotonin Syndrome

Also listed in the FDA Adverse Event report was a group of commonly used muscle relaxants that showed higher than normal occurrences of serotonin syndrome.

Serotonin syndrome occurs when the body develops a build up of the naturally-produced substance serotonin. This is usually caused by reactions to medications. The condition can cause problems ranging from diarrhea and shivering to fevers, muscle stiffness and seizures. It can even be fatal if not treated.

The muscle relaxing drugs included in the FDA report are Amrix, Equagesic, Maolate, Metaxalone Tablets, Norflex tables and injection, Norgesic, Parafon Forte DSC, Robaxin injection and tablets, Skelaxin and Soma.

 

Singulair Linked to Neuropsychiatric Side Effects

Next on the list is Singulair, a popular drug used to treat asthma and seasonal allergies that has been on the market since 1998.

According to the FDA, a greater than normal number of patients have reported neuropsychiatric complications after using the oral medication. These are mental disorders that develop as a result of diseases in the nervous system.

The agency says it is evaluating the need for further regulatory action in regards to these health risks.

 

SGLT2 Diabetes Drugs Linked to Dangerous Gangrene

The FDA Potential Risk report also included a popular class of type 2 diabetes drugs known as SGLT2 inhibitors, which are taken by millions of people each day.

According to the agency, these drugs have been associated with higher reports of a rare but deadly form of gangrene known as Fournier’s Gangrene.

Fournier’s gangrene is a sudden onset of tissue death in the genitals that can affect men, women or children.

Again, the FDA stated it is evaluating the need for more regulatory action with regards to these potential side effects.

 

Viberzi Linked to Severe Allergic Reactions

Finally, the early warning report lists the irritable bowel syndrome drug Viberzi, due to a higher-than-normal number of reports of patients suffering Anaphylaxis and hypersensitivity.

Anaphylaxis is a sudden and dangerous allergic reaction that can cause complications ranging from rashes to swollen throat, low blood pressure and trouble breathing. It can be fatal if not treated immediately.

According to the report, the FDA has already ordered the manufacturer of Viberzi to update the warning label to include anaphylaxis and allergic reactions as potential side effects.

 

What Should Patients Do?

Again, it is important to note that the FDA Potential Signals report cannot yet state whether there exists any direct causal relationship between these drugs and the reported side effects, but can only list those drugs linked to a higher than expected number of complications.

However, in some cases, these reports can be an early warning system for greater health problems that need further studies and protection for consumers.

Any patient taking these medications should not discontinue their use without first speaking with their doctor.

DrugNews will continue to monitor for any additional FDA reports or independent investigations with regards to potentially dangerous drug side effects. For more information, contact us today.

 

Sources:

FDA. Potential Signals of Serious Risks/New Safety Information Identified from the FDA Adverse Event Reporting System (FAERS): October - December 2017. (April 26, 2018). Retrieved from www.fda.gov

 

PREVIOUS ARTICLE
Next article

Continue reading

Other drugs and devices in the news.